Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 29, NWS Tucson, AZ

July 19, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 19, 2008, 9:05 PM MST for Pima County, Arizona. It was in force for 115 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2008, 9:05 PM MST (04:05 UTC)
Expired
Jul 19, 2008, 11:00 PM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 27 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 10:05 PM MSTFLASH FLOODTucson, AZ3 SWIFT WATER RESCUES...ONE IN CORONA DE TUCSON ALONG WENTWORTH RD AND TWO IN THE NORTHEASTERN TUCSON METRO AREA.
Jul 19, 10:45 PM MSTFLASH FLOOD2 Ese Vail, AZ3.5 INCHES IN 1.5 HOURS WITH A STORM TOTAL OF 4.21 INCHES. LARGE 15 INCH DIAMETER MESQUITE TREE KNOCKED OVER WITH MEASURED 31 MPH WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2459 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 200405
FFWTWC
AZC019-200600-
/O.NEW.KTWC.FF.W.0029.080720T0405Z-080720T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
905 PM MST SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...VAIL...

* UNTIL 1100 PM MST

* AT 857 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR VAIL AND FAR SOUTHEAST
  TUCSON. MOVEMENT WAS TO THE WEST AND NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAGUARO NATIONAL PARK EAST...RITA RANCH...DAVIS-MONTHAN AIR FORCE
  BASE...TUCSON INTERNATIONAL AIRPORT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3194 11118 3234 11094 3231 11046 3177 11046

$$

MEYER
2 follow-up statements
000 
WGUS75 KTWC 200420
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
920 PM MST SAT JUL 19 2008

AZC019-200600-
/O.CON.KTWC.FF.W.0029.000000T0000Z-080720T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
920 PM MST SAT JUL 19 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 915 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM NEAR SAGUARO NATIONAL PARK EAST 
TO NEAR VAIL TO NEAR CORONA DE TUCSON. RADAR RAINFALL ESTIMATES AND 
SPOTTERS IN THE AREA WERE REPORTING 2 INCHES OF RAINFALL WITH THESE 
STORMS. MOVEMENT WAS TO THE WEST AND  NORTHWEST AT 14 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RITA 
RANCH...DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL AIRPORT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3194 11118 3234 11094 3231 11046 3177 11046

$$

MEYER
000 
WGUS75 KTWC 200455
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
955 PM MST SAT JUL 19 2008

AZC019-200600-
/O.CON.KTWC.FF.W.0029.000000T0000Z-080720T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
955 PM MST SAT JUL 19 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 944 PM MST...THUNDERSTORMS PRODUCING FLASH FLOODING WERE REPORTED 
FROM NEAR SOUTHEAST TUCSON SOUTHWARD THROUGH RITA 
RANCH...SAHUARITA...AND GREEN VALLEY. RAINFALL AMOUNTS NEAR 2 INCHES 
HAVE BEEN REPORTED WITH THESE STORMS. MOVEMENT WAS TO THE WEST AND 
NORTHWEST AT 10 TO 15 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3194 11118 3234 11094 3231 11046 3177 11046

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:35 PM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 19, 2:35 PM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST SAT JUL 19 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL RESIDE NEAR THE FOUR CORNERS
REGION TONIGHT AND SUNDAY...WHILE A LARGE UPPER LEVEL DISTURBANCE
MOVES SLOWLY WEST THROUGH TEXAS. THESE TWO FEATURES...COMBINED WITH
PLENTIFUL MONSOON MOISTURE ACROSS SOUTHERN ARIZONA..WILL LEAD TO A
SIGNIFICANT UPSWING IN SHOWERS AND THUNDERSTORMS TONIGHT AND SUNDAY.
SOME OF THESE STORMS MAY BE STRONG AND PRODUCE HEAVY RAIN. HIGH
PRESSURE WILL REMAIN OVER THE CENTRAL ROCKIES THROUGH THE MIDDLE OF
NEXT WEEK...WHICH WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON
FLOW REGIME.

&&

.DISCUSSION...UPPER AIR PLOTS THIS MORNING PLACED AN UPPER HIGH IN
THE FOUR CORNERS AREA...A SLOW WESTWARD MOVING INVERTED TROF OVER
SOUTHERN TEXAS AND A WEAKER UPPER LOW OFF SRN CALIFORNIA/NRN BAJA
CALIFORNIA COAST. TUCSON MORNING SOUNDING SHOWED A SIGNIFICANT
MOISTURE INCREASE OVER THE PAST 12-24 HOURS WITH GOOD EASTERLY
STEERING FLOW. SO ALL THE INGREDIENTS THAT WE HAVE BEEN ADVERTISING
ABOUT OVER THE PAST 3 OR SO DAYS ARE NOW IN PLACE FOR A VERY ACTIVE
WEEKEND. HOWEVER WE STARTED OFF THE DAY WITH SOME NEGATIVES THIS
MORNING THAT MIGHT TEMPER A POSSIBLE BIG NIGHT. FIRST IS THE THICK
MORNING DEBRIS CLOUDINESS THAT BLANKETED SOUTHEAST ARIZONA. SECOND
WAS THE COOL BOUNDARY LAYER THAT WAS EASILY SEEN ON THE TUCSON
MORNING SOUNDING. THESE TWO FACTORS HAVE DELAYED INITIATION OF
THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON BUT DOES PUT PRIME
TIME LATER THIS AFTERNOON INTO THIS EVENING AND POSSIBLY OVERNIGHT.
ANOTHER COUPLE OF FEATURES MAY HAVE INFLUENCES ON OUR AREA OVER THE
NEXT 12 HOURS. ONE IS AN MCV THAT IS CURRENTLY MOVING THROUGH THE
NORTHERN GULF OF CALIFORNIA. THIS FEATURE LIKELY WILL MAKE ITS
INFLUENCES ON THE WESTERN DESERTS. 2ND IS A POSSIBLE FEATURE ALOFT
THAT THE NEW 18Z NAM IS PUSHING THROUGH SOUTHEAST ARIZONA OVERNIGHT.
THIS COULD KEEP ISOLATED STORMS GOING OVERNIGHT OF WHICH SOME MAY
PRODUCE VERY HEAVY RAIN. SO HAVE UP POPS FOR THE OVERNIGHT PERIODS
TO MATCH SOME OF MY NEIGHBORING OFFICES AND I ALSO KEPT HEAVY RAIN
WORDING GOING. THE THREAT OF SEVERE IS LOW TONIGHT WHILE THE THREAT
OF FLASH FLOODING IS A BIT HIGHER EVEN THOUGH THE STORMS WILL BE
MOVING AROUND 10 TO 15 MPH. THAT WILL NOT BE THE CASE ON SUNDAY.

SUNDAY LOOKS MORE AND MORE LIKE A FLASH FLOODING DAY WITH FLOW ALOFT
BEING LESS THAN 10 MPH AND ALSO BEING MORE OUT OF THE SOUTH...THUS
INCREASING THE LIKELIHOOD OF TRAINING STORMS. PRECIPITABLE WATER
VALUES WILL ALSO BE HIGHER WITH VALUES UP TO NEAR TWO INCHES. I HAVE
CONTEMPLATED ISSUING A FLASH FLOOD WATCH FOR TOMORROW...BUT THE
PROBLEM IS WHERE...FOR WHAT TIME PERIOD AND HOW DOES THE OVERNIGHT
ACTIVITY IMPACT WHAT OCCURS SUNDAY. SO WILL UPDATE THE HAZARD
WEATHER OUTLOOK PRODUCT (HWO) TO EMPHASIZE THE HIGHER RISK OF FLASH
FLOODING. WITH THE AREA IN THE SOUP SUNDAY...HIGH TEMPERATURES WILL
BE WELL BELOW NORMAL.

THE FLOW ALOFT ON MONDAY WILL BECOME EASTERLY AGAIN AS THE INVERTED
TROUGH CURRENTLY MOVING THROUGH SOUTHERN TEXAS MOVES ACROSS NORTHERN
MEXICO. WHILE MOST OF THE AREA WILL REMAIN VERY MOIST...SOME DRIER
AIR WILL START TO WORK INTO THE EASTERN ZONES LATE MONDAY INTO
TUESDAY. THIS WILL KEEP THE THREAT OF FLASH FLOODING GOING FOR MOST
OF THE AREA AND CANT RULE OUT A WET MICROBURST OR TWO ON EITHER
DAY.

THE REMAINDER OF THE FORECAST CYCLE (WED-SAT) WILL HAVE STANDARD
MONSOON FORECAST.

&&

.AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TO DEVELOP THIS EVENING. CEILINGS SHOULD BE AROUND 10-12K FEET AND
WITHIN MVFR CONDITIONS WHEN CLOSE TO A THUNDERSTORM...POSSIBLY
WITHIN IFR CONDITIONS. THE AIR MASS MOISTURE HAS INCREASED THE PAST
12 HOURS AND WILL CONTINUE THIS TREND THROUGH SUNDAY. THIS ABUNDANT
MOISTURE WILL ALLOW CEILINGS AND VISIBILITY TO DROP RAPIDLY NEAR
THESE THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 3:07 PM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST SAT JUL 19 2008

AZZ029-032>034-201400-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
307 PM MST SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPSWING IN SCATTERED TO NUMEROUS THUNDERSTORMS IS EXPECTED LATER
THIS AFTERNOON AND TONIGHT. THESE STORMS MAY BE QUITE STRONG...WITH
GUSTY WINDS AND HEAVY RAIN A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT OF FLASH FLOODING WILL BE GREATEST SUNDAY AND POSSIBLY
INTO MONDAY AS FLOW ALOFT WEAKENS. THE FLOW ON SUNDAY WILL BE OUT OF
THE SOUTH...INCREASING THE LIKELIHOOD OF TRAINING STORMS. THE THREAT
OF SEVERE THUNDERSTORMS WILL BE LOW SUNDAY AND MONDAY.

STANDARD MONSOON FORECAST TUESDAY THROUGH FRIDAY. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE
STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-035-201400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
307 PM MST SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPSWING IN SCATTERED TO NUMEROUS THUNDERSTORMS IS EXPECTED LATER
THIS AFTERNOON AND TONIGHT. THESE STORMS MAY BE QUITE STRONG...WITH
GUSTY WINDS AND HEAVY RAIN A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT OF FLASH FLOODING WILL BE HIGHEST SUNDAY AS THE FLOW
ALOFT WEAKEN AND IS FROM THE SOUTH....THUS INCREASING THE LIKELIHOOD
OF TRAINING STORMS. ON MONDAY...DRIER AIR PUSHES IN FROM THE EAST
WHICH DECREASES THE LIKELIHOOD OF HEAVY RAIN A BIT. THE THREAT OF
SEVERE THUNDERSTORMS WILL BE LOW SUNDAY AND MONDAY.

STANDARD MONSOON FORECAST TUESDAY THROUGH FRIDAY. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE
STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-201400-
WESTERN PIMA COUNTY-
307 PM MST SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPSWING IN SCATTERED TO NUMEROUS THUNDERSTORMS IS EXPECTED LATER
THIS AFTERNOON AND TONIGHT. THESE STORMS MAY BE QUITE STRONG...WITH
GUSTY WINDS AND HEAVY RAIN A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT OF FLASH FLOODING WILL BE GREATEST SUNDAY AND POSSIBLY
INTO MONDAY AS FLOW ALOFT WEAKENS. THE FLOW ON SUNDAY WILL BE OUT OF
THE SOUTH...INCREASING THE LIKELIHOOD OF TRAINING STORMS. THE THREAT
OF SEVERE THUNDERSTORMS WILL BE LOW SUNDAY AND MONDAY.

STANDARD MONSOON FORECAST TUESDAY THROUGH FRIDAY. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW OF THE
STORMS THAT DEVELOP COULD APPROACH OR EVEN EXCEED SEVERE WEATHER
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:01 PM MSTFlash Flood WarningTWCPima, Pinal119 min
Jul 19, 6:54 PM MSTFlash Flood WarningTWCPima, Pinal111 min
Jul 19, 7:03 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Jul 19, 7:54 PM MSTAreal Flood AdvisoryTWCCochise7 hr
Jul 19, 8:38 PM MSTFlash Flood WarningTWCPima, Pinal82 min
Jul 19, 9:11 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 19, 10:00 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 19, 10:10 PM MSTFlash Flood WarningTWCPima110 min
Jul 19, 11:58 PM MSTAreal Flood AdvisoryTWCPima4 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.